The pill & my face #Periodically 31

Here’s a blog I didn’t want to write but that’s been itching to get out for a couple of months. It’s about a problem I didn’t realise the extent of until the worst had passed, so keep in mind that this story has a slightly happier ending than most of my blogs!

A Skin Thing

I have never had particularly ‘good’ skin — that is to say since puberty I have always had some acne. But it was completely synced to my menstrual cycle and, while annoying, it was totally manageable. The only time it got a little out of hand was around exam periods, which was always perfect considering exams are nearly always rounded off with a prom or a summer ball. But that was as bad as it got. When I was on the pill in the past I noticed changes but never anything drastic, other than that it was much better when I finally came off all hormonal birth control in 2015, by which point I was 20 and thought maybe I was just beginning to grow out of it.

When I went back on the combined pill in February of this year I was prepared for a little skin turbulence. I knew that while things were settling it was likely to get worse, but I also knew that the general rule preached by my doctors and countless anecdotal stories was that my acne was likely to improve on the pill. At the time, it felt like the only silver lining of selling my pill-free self to the hormone gods.

What I didn’t expect was that when things did eventually settle on the pill that my face would be taken hostage by what my doctors were by now calling “adult acne.” Oh good, not only am I spotty but I’m also out of the designated spotty age bracket!

skin3

The irony is that I took the “before” shot thinking “my skin is going to get so much better!” A classic case of you don’t know what you’ve got ’til it’s gone… 

My GP immediately said, “that’s unusual, it usually gets better,” and my gynae said, “that shouldn’t happen.” We literally watched my face get worse and worse the longer I took the pill — it was like an accumulative allergic reaction. This was the only visual sign I had of my “improving” health, which didn’t make things feel all that improved — shocker! “If it’s not supposed to do this then surely it’s a sign that there is some kind of hormonal imbalance in my body?” I asked my doctors. They both agreed but said there was no point investigating it because “we know so little about hormones that even if an endocrinologist did spot an anomaly we wouldn’t know what to do with that data.” Which, while completely true, didn’t make me feel much better.

Remember how a few months ago I said, “it’s a bummer but acne is something I am well-used to dealing with, and I’ll take it over pain any day“? I don’t necessarily take that back, but when your pain hardly improves and your acne just descends into total chaos it’s hard to take it on the chin (very literally). To add insult to injury, the blistering hot summer we just had meant that 30 million freckles also descended on my face (regardless of how much SPF I put on). I just felt and looked like a bit of a mess. No wonder I started taking Bookstagram so seriously, I was hardly likely to be posting summer selfies. In fact, I now realise that I was cutting my face out of Bookstagrams to hide the acne, case and point:

 

(Remember kids, Instagram is a web of lies!)

Funnily enough, this did not help my mood, which was already being tormented by raging mood swings and rampant PMS. I’m pretty good at hiding acne with makeup but it was so painful that I didn’t want to touch it. I like to think of myself as pretty skin-positive (I love everything Em Ford does for the movement!) but I really avoided leaving the house or wearing makeup unless I absolutely had to. Dyspareunia and vaginismus aren’t exactly conditions that make one feel particularly sexy, throw some angry acne into the mix and it understandable results in a slight crisis of confidence.

However, I’m not beating myself up about that too much. I did eventually think, “stuff it, I don’t have to look at my face when I’m out, that’s the rest of the world’s problem.” But it’s not great when you do finally leave the house, spots-and-all, and are then bombarded with well-meaning people telling you to “drink more water” or “try this horrifically expensive product.” And when you dare say that you chug water by the gallon or that you can’t afford this particular product then somehow it becomes your own fault — you’re not trying hard enough and therefore you want your skin to be bad… Um, sod off?

There’s no doubt in my mind that there are dietary changes and some products that genuinely help some kinds of acne. Hell, I’ve tried lots of them, but given how quickly and aggressively this came on it felt so obvious to me, and my doctors, that it was hormonal. Personally, changes to my diet have never made a difference to my skin, but I think acne is nearly always a case-by-case, individual issue and unsolicited advice about it, for me at least, is always unwanted.

A little bit of this and a little bit of that…

As promised this story has a happy-ish ending. My GP and gynae both suggested that the pill was more likely to reduce my pain if I skipped periods. This meant I would take two or three pill packets back-to-back without a withdrawal bleed. When I eventually gave it a try my mood improved in a matter of days and everything else followed. I had no idea it would make such a big difference but it really did. Around this time I also started using prescribed Adapalene gel and taking Evening Primrose Oil. Whether it’s one of these treatments or a combination of all three, the last two+ months have seen a drastic improvement in my acne, mood and (fanfare please) pain! (Typically, three days after I penned this blog things got a little worse again, but overall things are definitely better!)

skin7

What now?

It’s getting better as the scarring goes down and the further away I am from my last withdrawal bleed the better my skin is, but considering going on the pill was a last-resort solution for my pain, this skin journey doesn’t exactly feel like a triumph. The last few months have mostly been about treating problems that the pill caused. As mentioned, I have finally noticed an improvement in my pelvic pain but I would be lying if I said I don’t worry about what happens to that progress if and when I have sex or come off the pill. Long-term readers won’t be surprised to hear that staying on the pill for the rest of my ‘reproductive life’ isn’t my plan of choice.

Why didn’t I want to write this blog? Because I didn’t want to start moaning about something else. So many of my friends have struggled with their skin for years, dealing with Roaccutane and its complications. Eight months of bad skin hardly feels worth complaining about in that respect. But I had no idea that the pill could have this effect — so that’s something I’m keen to share and leaving it out of these blogs felt a little dishonest.

Love the skin you’re in, unless it bloody well hurts, in which case: seek medical intervention… Thanks for reading! 

8 thoughts on “The pill & my face #Periodically 31

  1. I had been struggling with horrible acne along my jawline for months and I tried every acne product out there to try and combat it. Within one week of using blemish serum of dermalmd i got mind-boggling result my skin cleared up about 98%. Definitely use it sparingly the first couple days as it is a bit hard on your skin at first but once your skin gets used to it all is fine.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s